Epinephrine autoinjector use for anaphylaxis is increasing. There are reports of digit injections because of incorrect autoinjector use, but no previous reports of lacerations, to our knowledge. We report complications of epinephrine autoinjector use in children and discuss features of these devices, and their instructions for use, and how these may contribute to injuries.Methods:
We queried emergency medicine e-mail discussion lists and social media allergy groups to identify epinephrine autoinjector injuries involving children.Results:
Twenty-two cases of epinephrine autoinjector–related injuries are described. Twenty-one occurred during intentional use for the child’s allergic reaction. Seventeen children experienced lacerations. In 4 cases, the needle stuck in the child’s limb. In 1 case, the device lacerated a nurse’s finger. The device associated with the injury was operated by health care providers (6 cases), the patient’s parent (12 cases, including 2 nurses), educators (3 cases), and the patient (1 case). Of the 3 epinephrine autoinjectors currently available in North America, none include instructions to immobilize the child’s leg. Only 1 has a needle that self-retracts; the others have needles that remain in the thigh during the 10 seconds that the user is instructed to hold the device against the leg. Instructions do not caution against reinjection if the needle is dislodged during these 10 seconds.Conclusion:
Epinephrine autoinjectors are lifesaving devices in the management of anaphylaxis. However, some have caused lacerations and other injuries in children. Minimizing needle injection time, improving device design, and providing instructions to immobilize the leg before use may decrease the risk of these injuries.